Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 207, NWS North Platte, NE

July 10, 2020Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2020, 7:01 PM MDT for Sheridan County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2020, 7:01 PM MDT (01:01 UTC)
Expired
Jul 10, 2020, 7:28 PM MDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 149 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS53 KLBF 110101
SVRLBF
NEC161-110145-
/O.NEW.KLBF.SV.W.0207.200711T0101Z-200711T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
701 PM MDT Fri Jul 10 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Sheridan County in the Panhandle of Nebraska...

* Until 745 PM MDT.

* At 700 PM MDT, a severe thunderstorm was located near Swett, or 10
  miles southwest of Martin, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rushville, Hay Springs, Clinton, Lone Butte, Mount Maria, Walgren 
  Lake, Metcalf State Wildlife Management Area and Pine Ridge.

This includes the following highways...
 Highway 20 between mile markers 77 and 102.
 Highway 250 between mile markers 37 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4299 10233 4255 10218 4253 10271 4299 10277
TIME...MOT...LOC 0100Z 314DEG 36KT 4309 10191 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC
1 follow-up statement
537 
WWUS53 KLBF 110128
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
728 PM MDT Fri Jul 10 2020

NEC161-110138-
/O.CAN.KLBF.SV.W.0207.000000T0000Z-200711T0145Z/
Sheridan NE-
728 PM MDT Fri Jul 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHERIDAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4299 10233 4255 10218 4253 10271 4299 10277
TIME...MOT...LOC 0127Z 314DEG 36KT 4289 10163 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:09 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 10, 6:09 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
709 PM CDT Fri Jul 10 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 417 PM CDT Fri Jul 10 2020

The main forecast challenges over next few days include
thunderstorms (and severe potential) tonight and heat over the
weekend. A vigorous area of low pressure and associated fronts and
dryline, along with a mid-level shortwave, provide the focus for
convection through the night. As of 20z, several rounds of storms
traversed far northern Nebraska, resulting in wind damage and large
hail.

This evening and tonight... A rather complex scenario is unfolding
regarding thunderstorm potential. The lone supercell remaining (as
of 20z) is crossing from Blaine into Custer Counties. Visible
satellite indicates a cumulus field over much of southwest Neb, with
little change in height observed from the office. Cumulus does
appear to be growing more agitated along the dryline in the
panhandle, as well as stemming from the outflow boundary extending
west from the supercell. Short range guidance has been handling
today's event rather poorly with coverage and large discrepancies
still exist for possible initiation along the dryline. The 20z LBF
RAOB shows a midlevel capping inversion with MLCIN around -70 j/kg,
but MLCAPE around 2000 j/kg (and MUCAPE of 4000). Should convection
occur in the western Sandhills as suggested by some CAMS, the storms
should easily become severe per ample instability and more than
enough deep layer shear (50+ kts). Supercell will likely be the mode
of choice for any activity before sundown, with the most favorable
area from the panhandle into southwest Neb. The CAPE has a fat
profile, and telling from previous storms today, forming large hail
has not been an issue. These storms will also have a serious wind
threat, as shown by 1600+ DCAPE and a well mixed layer with 40+ kts
mid-level flow above that. However, further development is
conditional and confidence is somewhat low, depending on cap
strength. Best thinking is isolated storms at most that get carried
east rather quickly with steering current and then along the LLJ
nose if they still exist. More confidence exists with the second
wave of convection, or a potential MCS that rolls through north
central Nebraska after dark. The beginning of that setup is underway
north of the Black Hills, and most guidance suggests it crosses our
forecast area between 02-06z. At that time in north central Neb,
there should be enough instability to support continued severe
weather, although it's difficult to tell the effects from this
morning's activity. Dew points have held in the 60s up north with
the help of easterly surface flow. Shear definitely supports a QLCS
or some other organized form of convection with forecast values
pushing 60 kts. Also cannot rule out a tornado, either ahead of the
main line or with it. Low level shear is maximized in the far north,
but imagine LCL's lower through the evening and helicity to increase
near the cool front and ahead of the LLJ.

Saturday and Saturday night... Surface high pressure settles onto
the northern Plains while isentropic downglide and overall
subsidence resume over Nebraska. This sets up a blue sky day and a
light northerly breeze. Have tempered forecast highs a smidge,
mainly across the north. Very weak CAA is forecast at H85 with the
northerly flow, about 2 to 3C cooler than today. Forecast max temps
range from mid 80s north to lower 90s southwest. With light winds
and continued mostly clear skies, temps should fall to a seasonably
cool upper 50s at night.

.LONG TERM...(Sunday through Friday)
Issued at 417 PM CDT Fri Jul 10 2020

Sunday and beyond... The upper ridge stays parked over the southern
Plains while a low wiggles through the Prairie Provinces, placing
Nebraska in quasi-zonal flow. Temperatures over the next week will
be similar to last week with a couple days of hot weather (highs 90s
Sun, Mon, Thu) and some more moderate with highs in the 80s. After a
primarily dry weekend, precip chances reappear Monday as the next
surface low and associated fronts line up the High Plains. Scattered
storm chances exist nearly every day, but perhaps the best chance of
widespread activity (and possibly severe) comes Tuesday with the
cool front passage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 708 PM CDT Fri Jul 10 2020

Isolated thunderstorms will continue to impact portions of north
central Nebraska through the evening and overnight hours. Limited
impacts to aviation conditions are expected, however, any
thunderstorm can create erratic and gusty winds as well as
reductions in visibility. Quieter weather returns for Saturday
morning as high pressure begins to build into the region.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Kulik
Hazardous weather outlook, Jul 10, 3:22 PM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
422 PM CDT Fri Jul 10 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-112130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
422 PM CDT Fri Jul 10 2020 /322 PM MDT Fri Jul 10 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will continue to affect parts of southwest
and central Nebraska through the evening. Any storm will be
capable of producing large hail, damaging winds, and torrential
rainfall.

Additional storms are expected after sunset, primarily across
north central Nebraska. Damaging winds and very heavy rain are the
primary threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Near daily thunderstorm chances exist Monday through Thursday,
with the best chance of widespread precipitation coming late
Tuesday. Stay tuned to later forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather and
rainfall reports to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 10, 4:47 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     10 S MASON CITY         41.08N 99.30W
07/10/2020  E60 MPH          CUSTER             NE   TRAINED SPOTTER

            LARGE COTTONWOOD TREES BENDING OVER. PEA SIZE HAIL AND
            STANDING WATER ALSO REPORTED

&&

SNIVELY
Local storm report, Jul 10, 4:58 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
558 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             MASON CITY              41.22N 99.30W
07/10/2020  E1.00 INCH       CUSTER             NE   PUBLIC

            ALSO ESTIMATED 60 MPH WINDS

&&

SNIVELY
Special weather statement, Jul 10, 6:08 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM MDT Fri Jul 10 2020

NEZ004-094-110130-
Sheridan-Western Cherry-
608 PM MDT Fri Jul 10 2020

...A SEVERE THUNDERSTORM MAY AFFECT NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES...

At 604 PM MDT, a severe thunderstorm was located over Rockyford, or
32 miles north of Pine Ridge, moving southeast at 45 mph.

This storm will enter northern Nebraska around 730 PM MDT. Severe
weather is possible with the threat of very large hail and winds in
excess of 70 mph.

Locations impacted include...
Gordon, Cody, Merriman, Clinton, Eli, Lone Butte, Irwin, Intersection
of Highway 20 and Irwin Road, Shell Lake State Wildlife Management
Area, Bayonne, Intersection of Highway 27 and Mills Road, Hoover Lake
and Highway 61 Crossing The Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 96 and 164.
 Highway 61 between mile markers 213 and 231.

LAT...LON 4300 10129 4284 10099 4267 10236 4300 10247
TIME...MOT...LOC 0004Z 311DEG 47KT 4349 10246

CDC
Local storm report, Jul 10, 6:36 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      MASON CITY              41.22N 99.30W
07/10/2020                   CUSTER             NE   EMERGENCY MNGR

            FLOOD WATERS WASHED THE FOOTERS OF A BUILDING AND IT IS
            ABOUT TO FALL DOWN.

&&

CCOLE
Local storm report, Jul 10, 6:45 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
745 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             E GATES                 41.65N 99.64W
07/10/2020  U0.25 INCH       CUSTER             NE   EMERGENCY MNGR

            ABOUT 5 MILES OF CORN WAS SHREDDED BY LARGE HAIL AND
            DAMAGING WINDS

&&

CCOLE
Local storm report, Jul 10, 6:46 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
746 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             ANSLEY                  41.29N 99.38W
07/10/2020  U1.75 INCH       CUSTER             NE   EMERGENCY MNGR

            SUBSTANTIAL CROP DAMAGE BETWEEN ANSLEY AND MASON CITY

&&

CCOLE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:53 PM MDTTornado Warning Tornado observedLBFCherry52 min
Jul 10, 6:56 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan49 min
Jul 10, 7:46 PM MDTSevere Thunderstorm WarningLBFCherry59 min
Jul 10, 8:10 PM MDTFlash Flood WarningLBFCherry3 hr
Jul 10, 8:14 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Rock61 min
Jul 10, 8:39 PM MDTSpecial Weather StatementLBFBoyd51 min
Jul 10, 8:46 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker, Thomas59 min
Jul 10, 9:09 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas51 min
Jul 10, 9:13 PM MDTAreal Flood AdvisoryLBFBoyd, Brown, Holt, Keya Paha, Rock3 hr
Jul 10, 9:21 PM MDTSpecial Weather StatementLBFBrown, Garfield, Holt, Rock, Wheeler54 min
Jul 10, 9:24 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas51 min
Jul 10, 9:54 PM MDTSpecial Weather StatementLBFCherry51 min
Jul 10, 10:10 PM MDTSevere Thunderstorm WarningLBFCherry65 min
Jul 10, 10:15 PM MDTSpecial Weather StatementLBFGarfield, Loup, Wheeler45 min
Jul 10, 10:18 PM MDTSpecial Weather StatementLBFLogan, Thomas57 min
Jul 10, 10:44 PM MDTSpecial Weather StatementLBFLincoln46 min
Jul 10, 11:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jul 10, 11:19 PM MDTAreal Flood AdvisoryLBFBrown, Cherry3 hr
Jul 10, 11:39 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas51 min
Jul 11, 12:02 AM MDTSevere Thunderstorm WarningLBFBlaine, Thomas43 min
Jul 11, 12:30 AM MDTSevere Thunderstorm WarningLBFBlaine, Custer45 min
Jul 11, 1:03 AM MDTSevere Thunderstorm WarningLBFCuster42 min
Jul 11, 1:22 AM MDTSpecial Weather StatementLBFCuster38 min
Jul 11, 1:32 AM MDTSevere Thunderstorm WarningLBFCuster43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.